Alert archive / California / Hazardous Seas Warnings in 2017
Hazardous Seas Warning 23, NWS Eureka, CA
NWS Eureka, CA issued this hazardous seas warning at Sep 12, 2017, 1:53 PM PDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2017, 1:53 PM PDT (20:53 UTC)
- Expired
- Sep 13, 2017, 2:34 AM PDT
- In force
- 13 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
284 WHUS76 KEKA 122053 MWWEKA URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 153 PM PDT TUE SEP 12 2017 PZZ455-130500- /O.CAN.KEKA.SC.Y.0092.000000T0000Z-170914T1800Z/ /O.NEW.KEKA.SC.Y.0093.170914T0000Z-170914T1800Z/ CAPE MENDOCINO TO PT ARENA OUT 10 NM- 153 PM PDT TUE SEP 12 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 11 AM PDT THURSDAY... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT FROM 5 PM WEDNESDAY TO 11 AM PDT THURSDAY. * WINDS...N AROUND 25 KT DEVELOPING WED AFTERNOON AND EVENING. * WAVES...STEEP WAVES BUILDING TO 7 TO 9 FT WED NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ PZZ470-130500- /O.UPG.KEKA.SC.Y.0092.000000T0000Z-170914T1800Z/ /O.NEW.KEKA.SE.W.0023.170912T2053Z-170913T1400Z/ /O.NEW.KEKA.GL.A.0024.170913T1400Z-170914T1800Z/ PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM- 153 PM PDT TUE SEP 12 2017 ...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 7 AM PDT WEDNESDAY... ...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS SEAS WARNING, WHICH IS IN EFFECT UNTIL 7 AM PDT WEDNESDAY. A GALE WATCH HAS ALSO BEEN ISSUED. THIS GALE WATCH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WINDS...NORTHERLY GUSTS UP TO 40 KT EXPECTED WED THROUGH THU. * WAVES...STEEP WAVES BUILDING TO AROUND 11 FT TONIGHT, THEN REMAINING ELEVATED WED THROUGH FRI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT, OR TAKE SHELTER UNTIL WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ PZZ450-475-130500- /O.CON.KEKA.SC.Y.0092.000000T0000Z-170914T1800Z/ PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM- CAPE MENDOCINO TO PT ARENA 10 TO 60 NM- 153 PM PDT TUE SEP 12 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THURSDAY... * WINDS...N 25 KT IN THE SOUTHERN OUTER WATERS THROUGH THU. * WAVES...STEEP WAVES BUILDING UP TO 6 FT TONIGHT IN THE NORTHERN INNER WATERS. STEEP WAVES BUILDING TO 8 FT IN THE SOUTHERN OUTER WATERS. SEAS REMAINING ELEVATED WED THROUGH FRI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
2 follow-up statements
418 WHUS76 KEKA 130317 MWWEKA URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 817 PM PDT TUE SEP 12 2017 PZZ470-131130- /O.CON.KEKA.SE.W.0023.000000T0000Z-170913T1400Z/ /O.CON.KEKA.GL.A.0024.170913T1400Z-170914T1800Z/ PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM- 817 PM PDT TUE SEP 12 2017 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 7 AM PDT WEDNESDAY... ...GALE WATCH REMAINS IN EFFECT FROM 7 AM PDT WEDNESDAY THROUGH THURSDAY MORNING... * WINDS...NORTHERLY GUSTS UP TO 40 KT EXPECTED WEDNESDAY THROUGH THURSDAY. * WAVES...STEEP WAVES BUILDING TO AROUND 11 FEET TONIGHT, THEN REMAINING ELEVATED THROUGH FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT, OR TAKE SHELTER UNTIL WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ PZZ475-131130- /O.CON.KEKA.SC.Y.0092.000000T0000Z-170914T1800Z/ CAPE MENDOCINO TO PT ARENA 10 TO 60 NM- 817 PM PDT TUE SEP 12 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THURSDAY... * WINDS...NORTH 25 KT THROUGH THURSDAY. * WAVES...STEEP WAVES 8 TO 12 FEET TONIGHT. SEAS REMAINING ELEVATED THROUGH FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ PZZ450-131130- /O.CON.KEKA.SC.Y.0092.000000T0000Z-170914T1800Z/ PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM- 817 PM PDT TUE SEP 12 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THURSDAY... * WINDS...NORTH 15 KT. * WAVES...STEEP WAVES BUILDING TO 6 FEET TONIGHT...INCREASING TO 8 FEET WEDNESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS WAVE CONDITIONS WILL EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS, SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ PZZ455-131130- /O.CON.KEKA.SC.Y.0093.170914T0000Z-170914T1800Z/ CAPE MENDOCINO TO PT ARENA OUT 10 NM- 817 PM PDT TUE SEP 12 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM WEDNESDAY TO 11 AM PDT THURSDAY... * WINDS...NORTH 15 KT...EXCEPT 25 KT NEAR CAPE MENDOCINO. * WAVES...STEEP WAVES BUILDING TO 7 TO 9 FT WEDNESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
028 WHUS76 KEKA 130934 MWWEKA URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 234 AM PDT WED SEP 13 2017 PZZ470-131745- /O.CAN.KEKA.SE.W.0023.000000T0000Z-170913T1400Z/ /O.UPG.KEKA.GL.A.0024.170913T1400Z-170914T1800Z/ /O.NEW.KEKA.GL.W.0044.170913T1200Z-170914T1800Z/ PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM- 234 AM PDT WED SEP 13 2017 ...GALE WARNING IN EFFECT UNTIL 11 AM PDT THURSDAY... ...HAZARDOUS SEAS WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE WARNING, WHICH IS IN EFFECT UNTIL 11 AM PDT THURSDAY. THE HAZARDOUS SEAS WARNING HAS BEEN CANCELLED. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...NORTHERLY GUSTS UP TO 40 KT EXPECTED WEDNESDAY THROUGH THURSDAY. * WAVES...STEEP WAVES BUILDING TO AROUND 11 FEET TONIGHT, THEN REMAINING ELEVATED THROUGH FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ475-131745- /O.EXT.KEKA.SC.Y.0092.000000T0000Z-170915T0400Z/ CAPE MENDOCINO TO PT ARENA 10 TO 60 NM- 234 AM PDT WED SEP 13 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THURSDAY... * WINDS...NORTH 25 KT THROUGH THURSDAY. * WAVES...STEEP WAVES 8 TO 12 FEET TONIGHT. SEAS REMAINING ELEVATED THROUGH FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ PZZ450-131745- /O.EXT.KEKA.SC.Y.0092.000000T0000Z-170915T0400Z/ PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM- 234 AM PDT WED SEP 13 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THURSDAY... * WINDS...NORTH 15 KT. * WAVES...STEEP WAVES BUILDING TO 6 FEET TONIGHT...INCREASING TO 8 FEET WEDNESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT HAZARDOUS WAVE CONDITIONS WILL EXIST FOR SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS, SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ PZZ455-131745- /O.EXT.KEKA.SC.Y.0093.170913T0934Z-170915T0400Z/ CAPE MENDOCINO TO PT ARENA OUT 10 NM- 234 AM PDT WED SEP 13 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THURSDAY... * WINDS...NORTH 15 KT...EXCEPT 25 KT NEAR CAPE MENDOCINO. * WAVES...STEEP WAVES BUILDING TO 7 TO 9 FT WEDNESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Sep 12, 3:30 AM PDT, 10 hours 23 minutes earlier.
Area forecast discussion, Sep 12, 3:30 AM PDT, 10 hours 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Eureka CA 330 AM PDT Tue Sep 12 2017 .SYNOPSIS...An upper level low offshore the central California coast will bring a threat for showers and thunderstorms today. Seasonable weather conditions will return Wednesday into Thursday hold through the week. && .DISCUSSION... .SHORT TERM... (Today through Wednesday) Water vapor satellite imagery this morning shows a cutoff low spinning to the the west of the San Francisco Bay area which has brought isolated showers and thunderstorms to Northwest California this morning. The GFS indicates that a spoke of energy may track over the region which may support a few more isolated showers and thunderstorms this morning. SPC mesoanalysis depicts weakly capped instability over Trinity County with upwards of 500 J/kg of MUCAPE. This will likely be the area that has the best chance for any nocturnal/early morning storms. The better chance for thunderstorm activity will be later this afternoon as daytime heating and another fragment of energy moves through the region. Models have been tending to keep convection confined to terrain for this event with the Trinity and Mendocino counties having the best shot for thunderstorms. Convective parameters suggest that storms will be locked to the terrain, however; a few may get enough energy to meander through Trinity and northeast Mendocino counties and perhaps even out to the coast if storms get enough "umph" tomorrow evening. Moving into Wednesday the models have been fairly consistent with weak ridging and drier mid level westerly flow spreading over the area. The threat for storms will be declining, though a few showers may develop with the heating of the day over the Yolla Bollies. .LONG TERM... (Thursday through Tuesday) Fall like weather is forecast for the region during this time frame. As noted in the previous AFD, the GFS and ECMWF show a fairly dry shortwave trough with northwest flow clipping the area on Thursday. Showers are not expected with the passage of this system but we could see a period of blustery north to northwest winds develop behind it Thursday afternoon and evening. Temperatures throughout the period after forecast to be seasonal (near normal or slightly below normal) as a large scale trough hangs offshore. A stronger disturbance is anticipated to move through the region for the latter portion of the forecast period. Areas north of Cape Mendocino will have a fairly good shot at getting some wetting rain, however, the best chances look to be in Del Norte County. && .AVIATION...The main forecast concerns will be convective potential at KACV and KUKI, with KCEC being a little too far removed from the instability and dynamics. Overall we don't expect any ceiling restrictions area- wide, with perhaps some light morning fog at times affective KCEC. Meanwhile, thunder potential is more uncertain at KACV, as instability and forcing will be somewhat weaker. Still, various hi- res models continue to indicate some storms may make a run at the terminal from the east. Thus, thunder was added for a few hours compared to further south. The other concern here is some low cloud development tonight, where a scattered cloud group at 300 feet was added. Farther south at KUKI, thunder remains in the forecast, as this location will be closer to a remnant tropical low meandering near the Bay Area. Enough moisture and instability has been drawn northward with a few thunderstorms having moved through Mendocino County coastal waters this morning, and this looks to be the case through the TAF cycle. /PD && .MARINE...Gusty south winds will continue through this evening for the southern waters, especially near Cape Mendocino and the Eel River Delta. Otherwise, look for a brief reduction in winds today for the northern waters, with a northwesterly swell affecting all our marine zones. As a remnant tropical low moves east of the Bay Area, high pressure will attempt to build into the region from the northwest. Winds and waves will increase as a result. These waves look to be fairly steep, and a small craft advisory was issued/extended for all waters. Additionally, some gale force gusts could develop for Wednesday into Thursday for the northern outer waters, where a gale watch has also been issued. /PD && .FIRE WEATHER...The forecast challenge for today will be the potential for isolated thunderstorms and isolated dry strikes. The airmass is quite dry and with increasing mid level RH's and instability, we feel there is a small threat for isolated dry strikes. Confidence is not high we are going to see much more in the way of nocturnal storms tonight/this morning, however; with the assessment noted above there is a slight chance for isolated showers and thunderstorms primarily over Trinity County and an even smaller chance for Mendocino. The GFS continues to be the most aggressive with convective precip development for the short term period while the NAM and higher resolution models have been much more conservative. GFS is likely too bullish, however; it did a reasonable job of pegging the showers and isolated storms that occurred late last night. The chance for storms will increase throughout the day today with the best chance for thunderstorms being during the afternoon and evening hours. Convective parameters suggest that storms will be locked to the terrain. An upstream trough will push the upper low eastward toward central California during on throughout the day thus the threat for abundant lightning does not appear exceptionally high for our neck of the woods. As a result we will continue to add a headline for this event. A weak deformation zone will develop over the area on Wednesday and there is still some potential for storms over the Yolla Bolly wilderness area, however confidence is not high. Models indicate drier mid level westerly flow spreading into the area through the day which will keep storms to our east. Following Wednesday, temperatures will remain seasonable and subjectively pleasant for the remainder of the forecast. A front will clip the northern districts late in the weekend and into early next week and we may see a round of decent widespread rainfall for Del Norte County. DB/KR && .EKA WATCHES/WARNINGS/ADVISORIES... CA...None. NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 AM PDT this morning for PZZ470. && Visit us at http://www.weather.gov/eureka Follow us on Facebook and Twitter at: http://www.facebook.com/NWSEureka http://www.twitter.com/nwseureka For forecast zone information see the forecast zone map online: http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Sep 12, 3:34 AM PDT, 10 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 334 AM PDT Tue Sep 12 2017 CAZ101-103-104-131045- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- 334 AM PDT Tue Sep 12 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. However, a stray shower or thunderstorm cannot be ruled out for coastal Humboldt County. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ102-105>113-131045- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 334 AM PDT Tue Sep 12 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. There will be a chance for shower and thunderstorm activity today. The best chances will be over Trinity and Mendocino counties with storms primarily staying locked over mountainous areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. Slight chance for isolated shower or thunderstorm over the Yolla Bolly area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 1:53 PM PDT | Gale Watch | EKA | 13 hr | |
| Sep 12, 1:53 PM PDT | Small Craft Advisory | EKA | 4 days |
Nearby
Hazardous Seas Warnings in California, 2017Every hazardous seas warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.